Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 62, NWS Denver/Boulder, CO

July 26, 2023Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 26, 2023, 1:20 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2023, 1:20 PM MDT (19:20 UTC)
Expired
Jul 26, 2023, 4:17 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 149 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS55 KBOU 261920
FFWBOU
COC049-262230-
/O.NEW.KBOU.FF.W.0062.230726T1920Z-230726T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
120 PM MDT Wed Jul 26 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  North Central Grand County in north central Colorado for the 
  western East Troublesome Burn Area...

* Until 430 PM MDT.

* At 120 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.2 and 0.4 inches of 
  rain have fallen. Additional rainfall amounts of 0.2 to 0.4 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the western East Troublesome Burn Area. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Grand County

This includes the following additional locations...
Middle Willow Creek Valley, Remote East Troublesome Headwaters, East 
Troublesome Valley and Upper Corral Creek Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4034 10617 4034 10616 4033 10615 4033 10614
      4034 10612 4034 10608 4026 10605 4021 10604
      4014 10617 4019 10627 4024 10628 4027 10627
      4030 10626 4033 10621 4033 10619

FLASH FLOOD...RADAR INDICATED

$$

AD
1 follow-up statement
045 
WGUS75 KBOU 262217
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
417 PM MDT Wed Jul 26 2023

COC049-262227-
/O.CAN.KBOU.FF.W.0062.000000T0000Z-230726T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
417 PM MDT Wed Jul 26 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL GRAND COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4034 10617 4034 10616 4033 10615 4033 10614
      4034 10612 4034 10608 4026 10605 4021 10604
      4014 10617 4019 10627 4024 10628 4027 10627
      4030 10626 4033 10621 4033 10619

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:42 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 26, 11:42 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1142 AM MDT Wed Jul 26 2023

.UPDATE...
Issued at 1040 AM MDT Wed Jul 26 2023

We've seen a warm start to the day today with DIA already hitting
89 F. Conditions are shaping up for a similar day to the last few
with hot temperatures and low humidity meaning any storms that
develop later this afternoon could produce strong wind gusts
potentially above 60 mph. The best chance for severe microbursts
would be areas east of line from Fort Morgan to Limon. Farther
west along the I-25 corridor, there will be gusty storms but they
should stay below severe limits.

&&

.SHORT TERM...(Today and tonight)
Issued at 237 AM MDT Wed Jul 26 2023

Not much overall change to the weather pattern through tonight.
The upper ridge of high pressure is still centered over New Mexico
while moisture to continues to rotate around the periphery of the
upper high and into Colorado. The flow aloft remains west and
southwest over Northern Colorado and still a few showers remain
over the mountains and southern Lincoln county at this hour.

A few subtle changes to today in terms of temperatures and
moisture. There is some slight cooling noted at the 700mb level
with temperatures dropping a couple of degrees but still expect
high temperatures in the lower to mid 90s across the plains.

Moisture levels will be slightly higher today as precipitable
water values (pw) will be increasing to around an inch over the
Front Range and upwards of 1.3" over the far plains. Despite the
higher overall moisture, forecast soundings still showing drier
low levels with mainly inverted v soundings with drier air below
550mb. ML CAPE values from 600-1300J/KG and DCAPE values up to
1200j/kg indicating strong microburst winds will be the main
threat, although some brief heavy rain and small hail will also be
possible with the stronger storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM MDT Wed Jul 26 2023

Above normal temperatures will continue through the weekend with
a shift to increasing moisture and a cooler airmass for early
next week.

Models show flat upper ridging for the CWA Thursday through Friday
night.  The upper ridge center will remain over New Mexico, with
weak southwest to northwest flow aloft over the forecast area.
The QG Omega Fields show neutral synoptic scale energy for our CWA
through Friday night. The lower level winds should adhere to
normal diurnal trends for this time of year.

Moisture-wise, the precipitable water progs show about 0.80 to
1.25 inches for the plains Thursday through Friday night, and 0.5
to 0.8 inch for the high country. There is fair CAPE progged for
the CWA, the highest values over the far northeastern corner where
the boundary layer moisture is the highest. Soundings continue to
show decent outflow as a by product of the late day convection.
For pops will go with "likely"s for the mountains and foothills
both Thursday and Friday afternoons. For the plains, will go with
20-30%s for both late day periods.

Afternoon high temperatures will continue to be 0-5 degrees F above
seasonal normals for most of the forecast area both Thursday and
Friday.

For the later days, Saturday through Tuesday, models show the upper
ridge to be centered more over Colorado into early Monday.  After
that, the ridge center migrates east and southeast of the state
allowing for a fetch of sub tropical moisture to move into
Colorado from points south. Temperatures stay slightly above
normals for the weekend, then decrease early next week with the
arrival of the increased mid and upper level sub-tropical
moisture. The chances of showers and thunderstorms will also
increase early next week with the better moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM MDT Wed Jul 26 2023

Winds will be light and out of the east this afternoon before
storms arrive. The best chance for storms will be from 20-24Z at
BJC and from 21-01Z at APA and DEN. Strong outflow winds are the
primary concerns from these storms with gusts up to 40kt. It is
possible that there is some minor reduction in visibility and
ceilings. After the erratic winds due to the storms this
afternoon, winds will become southeasterly before switching to
drainage tonight. Tomorrow will be a repeat of today. Light winds
in the morning with easterly winds developing in the afternoon.
Gusty storms will form in the afternoon with outflow winds up to
35 knots.

&&

.HYDROLOGY...
Issued at 237 AM MDT Wed Jul 26 2023

Moisture increases slightly, and would allow for a little more
rain with storms. That said, intensity and size of storms will
likely be limited by the lack of CAPE and warm air aloft. Storms
will also be moving along fairly quickly. Thus, there would only
be a limited threat at the burn scars.

There will be a limited threat of flash flooding for the mountains,
foothills and immediate plains for the late day periods of Thursday
through Sunday, especially for the burned areas. By next Monday
and Tuesday, the expected higher moisture values could mean an
increased chance of flash flooding for all the forecast area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM....Entrekin
LONG TERM.....RJK
AVIATION...Danielson
HYDROLOGY.....Entrekin/RJK
Hazardous weather outlook, Jul 26, 11:03 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Wed Jul 26 2023

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Wed Jul 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected over the
mountains and plains this afternoon and evening. Strong and
gusty outflow winds up to 60 mph are possible with the stronger
storms along with brief rain and hail. The storms will gradually
diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Late day showers and thunderstorms will be likely over the high
country Thursday through Sunday. The main threat will be strong
outflow winds, small hail and brief heavy rains. As a result,
there will be a limited threat for flash flooding over the burn
areas.

An increase of moisture on Monday and Tuesday will increase
shower/thunderstorm chances and coverage. This will result in an
increased threat for flash flooding, especially over the burned
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of strong, gusty winds or wind damage will be
appreciated.

In the hours before

Local storm report, Jul 26, 9:57 AM MDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
957 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Gst     Hugo                    39.14N 103.47W
07/25/2023  M100 MPH         Lincoln            CO   Trained Spotter

            Delayed report: Spotter reported 100 MPH
            before losing power in Hugo.

&&

GH
Local storm report, Jul 26, 10:04 AM MDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1004 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     Hugo                    39.13N 103.47W
07/25/2023                   Lincoln            CO   Law Enforcement

            Delayed report: Lincoln County Sheriff
            shared photos of numerous uprooted trees, a
            few broken telephone poles, barns and sheds
            destroyed, flipped over fifth wheel campers,
            and lots of roof damage in the town of Hugo.

&&

GH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:10 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington50 min
Jul 25, 9:08 PM MDTSpecial Weather StatementBOUDouglas52 min
Jul 26, 12:35 PM MDTAreal Flood AdvisoryBOULarimer2 hr
Jul 26, 1:23 PM MDTSpecial Weather StatementBOUDouglas52 min
Jul 26, 1:26 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert49 min
Jul 26, 3:01 PM MDTSpecial Weather StatementBOUDenver44 min
Jul 26, 3:26 PM MDTSpecial Weather StatementBOULincoln49 min
Jul 26, 3:59 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln46 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.